Alert archive / West Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 60, NWS Blacksburg, VA

August 14, 1996Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 14, 1996, 5:21 PM EDT for Greenbrier County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1996, 5:21 PM EDT (21:21 UTC)
Expired
Aug 14, 1996, 7:25 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 142121
FFWRNK
WVC025-142325-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT WED AUG 14 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 725 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST WEST VIRGINIA

   ...NORTHERN GREENBRIER COUNTY
 
...AT 520 PM DOPPLER RADAR IN BLACKSBURG INDICATED SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO TRACK OVER THE SAME
AREAS OF NORTHERN GREENBRIER COUNTY. RADAR ESTIMATED UP TO 2 INCHES
OF RAIN HAS FALLEN JUST NORTHWEST OF THE LEONARD VICINITY SINCE
ABOUT 330 PM.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:45 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 1:45 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT WED AUG 14 1996

RECOMMENDATIONS...
NONE.

DISCUSSION...
SAT PIX SHWD THAT SOME CU HAD DEVLOP ACRS FA BUT STILL A PLEASANT
AFTERNOON. SAT MOISTURE CHNL PIX CLRLY INDCTD THE DRY AIR ACRS CWA.
KFCX 88D AT 1740Z HAD AN ISOLD TSHWR ARD CHO. EXPT MST OF CLDS AND
ISLD SHWRS TO DISPD ARD SUNSET. UPR LVL TROF PRESISTS IN THE ERN
U.S.. LOW PRES OVR LK MI MOVES EASTWARD TO THE ST LWRNCE RVR VALY
BY 48HRS. FOR TNGT...HIGH PRES CONTRLS WX PROVIDING CLEAR TO PC SKIES
WITH AREAS OF FOG. LOWS WL VARY FRM THE UPPER 50S TO MID 60S. PARTLY
TO MSTLY SUNNY SKIES ON TAP FOR THU. CHC OF A LATE AFTERNOON
THUNDERSTORM IN NW PRTN OF CWA. HPIGHS WL RNG FRM UPPER 70S TO THE
UPPER 80S.
ROA 60/86/62/88 0202
KK

In the hours before

Special weather statement, Aug 14, 5:06 PM EDT, 15 minutes before
WVZ045-142210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED AUG 14 1996

...PERSISTENT HEAVY RAIN OVER NORTHWEST GREENBRIER COUNTY...

AT 5 PM DOPPLER RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS
TRACKING ACROSS THE SAME AREAS OF NORTHWEST GREENBRIER COUNTY.
DOPPLER RADAR WAS ESTIMATING AROUND 1.75 INCHES HAVE FALLEN
NORTHWEST OF THE LEONARD AND CORDOVA AREAS SINCE ABOUT 330 PM. IF
HEAVY RAIN CONTINUES TO FALL IN THIS AREA...A WARNING MAY NEED TO
BE ISSUED.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUrNSET.

JDS

Nearby

Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.